I Have Been Using Obagi-C RX System with Hydroquinone 4%. Is This Product Safe on the Face?

Doctor Answers 4

Is hydroquinone 4% cream safe for the face?

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

Prescription strength 4% hydroquinone is better than any OTC product for lightening dark spots in the skin. It is perfectly safe to use on the face but I recommend stopping every four months to give your skin a break. These dark spots are typically due to chronic sun damage so daily use of sunscreens is essential in your treatment. Hydroquinone is still the "gold standard" treatment for facial pigmentation.


South Burlington Dermatologic Surgeon
4.4 out of 5 stars 13 reviews

Obagi CRx

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

Obagi CRx is a great system for all patients who are starting to show the effects of age and sun damage to their skin.  It is not as aggressive as Nu Derm and is easier to adjust to.  I still feel that Hydroquinones are the gold standard in the treatment of pigmentation and are the only products which can give you predictable results.   Once you have achieved the lightening you desire, it is wise to take a vacation from HQ products for awhile.  I also like to encourage patients who are eager to improve pigmentation to use a retinoid(Retin A or Tazorac) at nighttime and to be sure to use physical sunlblocks every day. 

Steven Swengel, MD
Los Gatos Dermatologic Surgeon
5.0 out of 5 stars 13 reviews

Brightening Kit

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

Hydroquinone and non HQ based topicals are great and I recommend Melarase cream which has HQ system (PM) and non HQ components (AM). I also recommend an Opti-Ceramide cream to proper hydration and moisturization of the skin (Elevase) and sun block and UV protection (Spectrase). You can get all of these in the Brihtening Kit (see below) which makes it easy to use and follow os a daily regimen.

Best

Hydroquinone on Face?

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

Thank you for your question. I would recommend giving your skin a break from Hydroquinone as it does have side effects with continual unsupervised use. I would recommend getting being treated under the supervision of a Board Certified Dermatologist or Plastic Surgeon for safest and best treatment option. I hope this helps.

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.